The FDA has added to its warning about the risks of certain painkillers
The U.S. Food and Drug Administration (FDA) has strengthened its warning that certain painkillers can cause heart problems.
On Thursday, the FDA updated its warnings for prescription and over-the-counter nonsteroidal anti-inflammatory drugs (NSAIDs) to say they increase the chance of heart attack or stroke. The drugs, like ibuprofen (Advil) and naproxen (Aleve), already carry warnings that they “may cause” increased risk of heart attack and stroke, but the new labels will say that they “cause an increased risk” of heart failure, the New York Times reports. The FDA came to the decision after reviewing new evidence about the risks.
How great is the risk?
“There is no period of use shown to be without risk,” said Dr. Judy Racoosin, deputy director of FDA’s Division of Anesthesia, Analgesia, and Addiction Products, in a statement. Research suggests that higher doses of the drugs can be more problematic.
One 2013 study looked at more than 600 trials and found that compared to placebos, high doses of NSAIDs like coxibs and diclofenac increased the risk of serious heart problems, including heart attacks, by one-third. The research also showed that ibuprofen more than doubled the risk of major coronary events, and all NSAIDs studies were linked to a 2- to 4-fold increased risk of gastrointestinal complications.
Who is most at risk?
According to the FDA, people who have underlying heart disease are at greater risk, but the risk exists for everyone. “Today we know that the risk of heart attack and stroke may occur early in treatment, even in the first weeks,” the FDA says.
The FDA is also planning to add additional warnings for people who have already had a heart attack. “This vulnerable population is at an increased risk of having another heart attack or dying of heart attack-related causes if they’re treated with NSAIDs, according to studies,” the FDA said in a statement.
What should I do?
To keep risk lower, the FDA recommends users take the drugs at the lowest dose for the shortest duration possible. People should consult their doctor about whether or not they should take them if they have high blood pressure and should stop taking them if they have any symptoms of a heart-related issue, the FDA says.
Read next: Heroin Use in U.S. Reaches Epidemic Levels